Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Dodge City, KS

April 1, 201024 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 1, 2010, 3:40 AM CDT for 24 counties in Kansas. It took effect at Apr 1, 2010, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 3:40 AM CDT (08:40 UTC)
In effect from
Apr 1, 2010, 1:00 PM CDT
Expired
Apr 1, 2010, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3169 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
533 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WWUS83 KDDC 010840
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT THU APR 1 2010

...VERY DANGEROUS FIRE CONDITIONS EXPECTED TODAY...

.AS LOW PRESSURE DEEPENS ACROSS NORTHEASTERN COLORADO
TODAY...SOUTHWESTERLY WINDS WILL INCREASE TO THE TUNE OF 25 TO 35
MPH...ESPECIALLY DURING THE AFTERNOON HOURS. VERY WARM
TEMPERATURES ARE ALSO EXPECTED...PARTICULARLY ALONG AND WEST OF A
DEVELOPING DRYLINE. EAST OF THE DRYLINE...THE FIRE WEATHER
CONDITIONS ARE NOT EXPECTED TO BE AS EXTREME.

KSZ066-081-090-010945-
/O.CAN.KDDC.FW.A.0003.100401T1800Z-100402T0100Z/
STAFFORD-PRATT-BARBER-
340 AM CDT THU APR 1 2010

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FIRE
WEATHER WATCH. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...66...81...90

FIRE WEATHER CONDITIONS ARE EXPECTED TO BE VERY HIGH
TODAY...HOWEVER INCREASED LOW LEVEL MOISTURE WILL KEEP RELATIVE
HUMIDITY ABOVE THE 15 PERCENT THRESHOLD FOR RED FLAG CONDITIONS
ACROSS SOUTHWEST KANSAS. OUTDOOR BURNING IS DISCOURAGED TODAY.

$$

KSZ030-031-043>046-061>065-074>080-084>089-011700-
/O.UPG.KDDC.FW.A.0003.100401T1800Z-100402T0100Z/
/O.NEW.KDDC.FW.W.0003.100401T1800Z-100402T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
340 AM CDT THU APR 1 2010 /240 AM MDT THU APR 1 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...30...31...43...44...45...46...61...62...63
...64...65...74...75...76...77...78...79...80...84
...85...86...87...88...89

RELATIVE HUMIDITY VALUES DROPPING INTO THE 10 TO 15 PERCENT RANGE
COMBINED WITH STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO CREATE
FAVORABLE CONDITIONS FOR WILDFIRES. WINDS ARE EXPECTED TO
STRENGTHEN BY EARLY THIS AFTERNOON WITH SPEEDS REACHING 25 TO
35 MPH. OUTDOOR BURNING IS STRONGLY DISCOURAGED TODAY AS FIRES
COULD VERY QUICKLY BURN OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

UMSCHEID
2 follow-up statements
565 
WWUS83 KDDC 011626
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CDT THU APR 1 2010

...VERY DANGEROUS FIRE CONDITIONS EXPECTED TODAY...

.LOW PRESSURE WILL DEEPEN ACROSS NORTHEASTERN COLORADO TODAY. AS A
RESULT, SOUTHWESTERLY WINDS WILL INCREASE UP TO 25 TO 35 MPH
THIS AFTERNOON. VERY WARM TEMPERATURES ARE ALSO EXPECTED...PARTICULARLY
ALONG AND WEST OF A DEVELOPING DRYLINE. THE FIRE WEATHER CONDITIONS
ARE NOT EXPECTED TO BE AS EXTREME EAST OF THE DRYLINE.

KSZ030-031-043>046-061>065-074>080-084>089-020100-
/O.CON.KDDC.FW.W.0003.100401T1800Z-100402T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
1126 AM CDT THU APR 1 2010 /1026 AM MDT THU APR 1 2010/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...30...31...43...44...45...46...61...62...63
...64...65...74...75...76...77...78...79...80...84
...85...86...87...88...89

RELATIVE HUMIDITY VALUES DROPPING INTO THE 10 TO 15 PERCENT RANGE
COMBINED WITH STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO
CREATE FAVORABLE CONDITIONS FOR WILDFIRES. WINDS ARE EXPECTED TO
STRENGTHEN BY EARLY THIS AFTERNOON WITH SPEEDS REACHING 25 TO
35 MPH. OUTDOOR BURNING IS STRONGLY DISCOURAGED TODAY AS FIRES
COULD VERY QUICKLY BURN OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

32
946 
WWUS83 KDDC 020058
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU APR 1 2010

...FIRE DANGER DECREASING THIS EVENING...

.TEMPERATURES WILL CONTINUE TO FALL THROUGHOUT THE EVENING HOURS.
WHILE DEWPOINTS MAY REMAIN LOW...RELATIVE HUMIDITY VALUES ARE
EXPECTED TO RISE. WINDS WILL CONTINUE TO DECREASE...AND THE DANGER
FROM WILDFIRES WILL BE LESS OF A THREAT.

KSZ030-031-043>046-061>065-074>080-084>089-020200-
/O.EXP.KDDC.FW.W.0003.000000T0000Z-100402T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
758 PM CDT THU APR 1 2010 /658 PM MDT THU APR 1 2010/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...30...31...43...44...45...46...61...62...63
...64...65...74...75...76...77...78...79...80...84
...85...86...87...88...89

RELATIVE HUMIDITY VALUES WILL CONTINUE TO RISE ABOVE 15 PERCENT
THROUGH THE REST OF THE EVENING. WINDS WILL DECREASE FROM 20 TO 30
MPH TO AROUND 15 MPH.

$$

26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:23 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 1, 3:23 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT THU APR 1 2010

.DISCUSSION...

DAYS 1-2...

AN ACTIVE WEATHER PATTERN WILL BE IN PLACE FOR THE AREA INTO FRIDAY
NIGHT. A LARGE AREA OF  VERY WARM BOUNDARY LAYER AIR ACROSS WESTERN
KANSAS INTO THE TEXAS PANHANDLE WILL ALLOW DEEP MIXING TODAY AS
TEMPERATURES QUICKLY JUMP BACK INTO THE LOW 80S ONCE AGAIN. WINDS
WILL ALSO BE AIDED BY CYCLOGENESIS AS A GENERAL SOUTHWEST FLOW ALOFT
REMAINS TO BE THE PATTERN INTO FRIDAY NIGHT.

A RED FLAG WARNING WILL BE POSTED FOR THE AFTERNOON AS MUCH O THE
FORECAST AREA WILL LIKELY  SEE RELATIVE HUMIDITY FALL TO AROUND 15
PERCENT OR LESS FOR A FEW HOURS THIS AFTERNOON. A 50 KNOT JET IS
INDICATED BY THE MODELS ORIENTED SOUTHWEST TO NORTHEAST THIS
MORNING, AND 30 KNOT WINDS ARE NOT OUT OF THE QUESTION EARLY THIS
AFTERNOON FROM GARDEN CITY TO HAYS. IN ADDITION TO THE RED FLAG
WARNING, A WIND ADVISORY WILL  BE IN PLACE FOR ALL OF THE FORECAST
AREA THIS AFTERNOON.

AS THE UPPER TOUGH INTENSIFIES, BOUNDARY LAYER MOISTURE TRANSPORT
AND CONVERGENCE WILL PERSIST LATE TONIGHT INTO EARLY FRIDAY
MORNING AS WELL AS SURFACE CYCLOGENESIS ACROSS THE HIGH PLAINS
REGION. THIS SHOULD INCREASE Q VECTOR CONVERGENCE AND ALLOW SOME MID
LEVEL FRONTOGENESIS TO AID LIFT AND SHOWER AND THUNDERSTORM
DEVELOPMENT.

RUSSELL

DAYS 3-7...

MEDIUM RANGE FORECAST FOR THE PERIOD SATURDAY THROUGH MONDAY WILL BE
RATHER QUIET...WITH A WARMING TREND ONCE AGAIN AFTER A WEAK COLD
FRONT PASSAGE OVERNIGHT SATURDAY NIGHT INTO SUNDAY MORNING.

THE DEEP TROUGH OVER THE CENTRAL CONUS JUST BEFORE THIS TIME FRAME
WILL WEAKEN AS IT LIFTS NORTHEAST INTO THE UPPER MIDWEST REGION.
QUICK ON ITS HEELS WILL BE ANOTHER JET STREAK IMPINGING ON THE
CENTRAL ROCKIES WITH LEE TROUGH IN THE LOW LEVELS DEVELOPING AGAIN.
NORTHWEST SURFACE WINDS WILL REVERT TO SOUTHWEST SATURDAY.  THE
LATEST ECMWF MODEL SUGGESTS STRONG ENOUGH SOUTHWESTERLY DOWNSLOPE
MOMENTUM IN THE LOWER TROPOSPHERE TO HELP INCREASE AFTERNOON
TEMPERATURES A LITTLE WARMER THAN GOING FORECAST...INTO THE LOWER
70S FOR MOST OF THE DDC FA.  ONCE THIS WEAK WAVE PASSES THROUGH THE
NORTHERN PLAINS...WILL SEE ANOTHER BRIEF BOUT OF COLD
ADVECTION...STRONGEST DURING THE NIGHTTIME HOURS SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.  CONTINUED WEST-SOUTHWESTERLY ZONAL FLOW IN
THE WAKE OF THIS SHORTWAVE TROUGH WILL SUPPORT RENEWED LEESIDE LOW
PRESSURE AGAIN GOING INTO LATE SUNDAY...WHICH WILL BEGIN VEERING
SURFACE FLOW FROM NORTH TO EAST TO SOUTHERLY DURING THE DAY SUNDAY.
WAS INITIALLY THINKING THAT HIGHS ACROSS SOUTHERN COUNTIES MAY TOUCH
80...BUT AM AFRAID THIS COOL AIRMASS WILL HOLD ON LONG ENOUGH DURING
THE DAY SUNDAY ACROSS PRETTY MUCH ALL THE DDC FA...SO WILL PULL
THESE TEMPS BACK SOME...SIMILAR TO SATURDAY HIGHS ACROSS THE
SOUTHERN COUNTIES.

GOING INTO EARLY NEXT WEEK...STRONGER SOUTHWESTERLY FLOW IN THE
MID-UPPER TROPOSPHERE WILL PROMOTE AGGRESSIVE LEE CYCLOGENESIS AND
SOUTHWESTERLY MOMENTUM IN THE BOUNDARY LAYER...WITH +21 TO +24 H85
TEMPS SUGGESTED BY THE ECMWF, CANADIAN GEM, AND GFS.  HAVE STARTED
THE TREND UPWARD IN MAXT FORECAST MONDAY INTO THE 81 TO 84F
RANGE...AND THE TREND UP WILL PROBABLY NOT STOP HERE AS THERE COULD
BE SOME 90S IN THE DRY SOUTHWESTERLY BOUNDARY LAYER AIRMASS.  DEEP
TROPOSPHERIC SOUTHWESTERLY FLOW ACROSS THE WESTERN/CENTRAL PLAINS
SHOULD KEEP LOW LEVEL MOISTURE EAST OF THE DDC FA THROUGH
MONDAY...BUT AS LOWER HEIGHTS/JET STREAK APPROACHES COLORADO BY
TUESDAY...LOWER TROPOSPHERIC FLOW SHOULD BACK ENOUGH TO GET LOW
LEVEL MOISTURE FARTHER WEST INTO THE DDC FA.  EARLY INDICATIONS ARE
THAT THE BEST LOWER TROPOSPHERIC RESPONSE TO THIS NEXT LARGE-SCALE
TROUGH WILL BE FROM NORTHERN COLORADO THROUGH
NEBRASKA/DAKOTAS...WITH ONLY A VERY SMALL CHANCE FOR DRYLINE
CONVECTIVE STORMS ACROSS THE DDC FA GIVEN A WARM H7-5 LAYER AND
STRONGEST MID LEVEL COLD ADVECTION TO THE NORTHWEST CLOSER TO THE
JET.

&&

.AVIATION...

MAIN CHALLENGE FOR AVIATION FORECAST WILL BE WIND STRENGTH THIS
AFTERNOON.  THINK THAT BY MIDDAY WILL BE SEEING 22 TO 26 KNOTS AT
KDDC, KGCK, KHYS TERMINALS...AND PROBABLY PUSHING 35 KNOTS IN
FREQUENT GUSTS FOR A FEW HOURS THIS AFTERNOON AS INTENSE SURFACE
CYCLOGENESIS OCCURS OVER NORTHEASTERN COLORADO

UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  42  57  35 /   0  20  30  30
GCK  82  38  55  32 /   0  20  30  20
EHA  81  38  55  30 /   0  20  30  20
LBL  87  42  57  32 /   0  20  30  20
HYS  80  42  57  35 /   0  30  60  30
P28  86  53  65  40 /   0  40  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>065-
074>080-084>089.

WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-
074>081-084>090.

&&

FN33/25
Hazardous weather outlook, Mar 31, 4:27 AM CDT, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT WED MAR 31 2010

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CDT WED MAR 31 2010 /327 AM MDT WED MAR 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER LEVELS WILL EXIST THIS AFTERNOON AS
RELATIVE HUMIDITIES FALL BACK INTO THE TEENS LATE TODAY. OUTDOOR
BURNING IS NOT RECOMMENDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL ONCE AGAIN BE WARM AND DRY RESULTING IN VERY HIGH
OR CRITICAL FIRE DANGER LEVELS...ESPECIALLY WEST OF A LINE
EXTENDING FROM GARDEN CITY TO LIBERAL. AS A RESULT OUTDOOR BURNING
IS DISCOURAGED. STAY TUNED FOR POSSIBLE FIRE WEATHER WATCHES OR WARNINGS.

THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS EARLY
THURSDAY NIGHT ALONG AND EAST OF A LINE EXTENDING FROM HAYS TO
DODGE CITY. IF STORMS DO DEVELOP IN THIS AREA EARLY THURSDAY NIGHT A
FEW MAY BE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:34 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more16 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.